iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrytapering drug doseHow to taper Ativan drug dosage after six weeks of usage?

How to deal with panic attacks during Ativan withdrawal after using it for six weeks?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 7, 2023
Reviewed AtOctober 5, 2023

Patient's Query

Hello doctor,

I need help with an Ativan taper from a psychiatrist. I am having Ativan taper withdrawal for six weeks and it is 0.5 mg at bedtime for insomnia. I have a history of panic from the same medicine 30 years ago and a bad experience with Xanax 10 years ago. Currently, I am on Ativan 0.5 mg, and Mylanta. It is my belief that a psychologist cannot help me. Can I consult with a psychiatrist?

Hello,

Welcome to icliniq.com.

Thank you for your query.

Please elaborate on your issue in detail. Ativan is Lorazepam and it is a short-acting benzodiazepine drug. The dose 0.5 mg is very less and if you want to stop the drug then this can be stopped. For episodic exacerbations, the drug can be used as needed. If you are having panic attacks and anxiety then either the doses have been reduced rapidly or this could be a relapse of anxiety.

I hope this has helped you.

Thank you.

Patient's Query

Hello doctor,

Thank you for the reply.

I must have built a tolerance because it stopped gelling at sleep a few weeks ago. There were five times in the past six weeks that I took a second one the night. Also was taking Dramamine for nausea. Every time I tried to stop, when I get to the second night I woke up with my heart racing and hands trembling. I did not have anxiety prior. It was prescribed for insomnia from a shift change at work. However, I now have anxiety from the medicine. The doctor told me to take half at dinner and then Melatonin at bedtime. Woke up two hours in a panic. Should I restart the original dose and do a 25 % taper as recommended here?

Hello,

Welcome back to icliniq.com.

If you have multiple episodes of panic then I think for some time you can increase the dose again and then very gradually reduce the dose. I advise my patients to reduce the dose by 25 % every week and once the dose is very less like 0.25-0.5 mg then make the drug on alternate days or sos (if there is a need) followed by complete stoppage. In most individuals, withdrawal symptoms are prevented. But if your anxiety persists then I think there is a need to take an anti-anxiety drug for reducing the symptoms. If Melatonin is helping you then you can continue to take or if it is not helping then you can stop. For how long have you been taking Lorazepam? If the duration is less than four weeks then the chances of withdrawal are very rare.

I hope this has helped you.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Seikhoo Bishnui
Dr. Seikhoo Bishnui

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy